advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Indianapolis, Indiana, USA:

I am a brittle diabetic and take two types of insulin. I take six units of Humalog prior to each meal and 30 units of Lantus at bedtime. Two weeks ago, I had a steroid injection in my spine due to herniated discs. This has caused my blood sugars to be extremely high and I am wondering if and at what point I should go to the emergency room. My family physician told me to double my Humalog and increase Lantus by 10 additional units. I have been doing this for four days. Last night, my blood sugar was 515 mg/dl [28.6 mmol/L] and I have traces of ketones in my urine. My doctor says merely to increase my Lantus by another four units to 44 units of Lantus at bedtime. My sugars have been running in the mid 300s to 500s (mg/dl [about 18.0 to 29 mmol/L] for two weeks now and I wonder if I should go to the emergency room and at what point. What can they do at the emergency room that I can't do at home?

Answer:

Given your concern, I would consider evaluation in the ER as soon as possible. The effect of the steroids is generally 48 to 72 hours with epidural injections. This appears to be something else. I would definitely discuss this again with your physician and insist he/she should see you ASAP, if not, you should seriously consider an ER visit to determine the cause of this.

ABS

DTQ-20040403100531
Original posting 5 Apr 2004
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.